Skip to main content
Medications and treatments

Why can stopping Paxil cause difficult symptoms?

Ask the expert

  • Reviewed by Howard E. LeWine, MD, Chief Medical Editor, Harvard Health Publishing; Editorial Advisory Board Member, Harvard Health Publishing
Print This Page

A glass of water sits next to an orange medication bottle on a table; behind them, out of focus, sits a woman holding a pen.

Q. I am taking Paxil (paroxetine) and have been for the past five years. I find that when I try to stop taking it, the withdrawal effects are horrible. I have terrible nightmares, I am upset and depressed, and I have a metallic odor about me. What can I do?

A. The problem you describe is quite common. The good news is that you may be able to avoid these uncomfortable effects.

All antidepressants have this liability. If you stop taking one abruptly, you can get discontinuation symptoms. Many experts prefer the term "discontinuation" to "withdrawal." The term withdrawal implies that you're addicted to a drug. But addiction is a complex pattern of behavior that involves craving, drug seeking, and needing more and more drug to achieve a desired effect. In that sense, antidepressants are not addicting.

However, the body does undergo changes as a result of antidepressant treatment. So when you stop the medication, your body has to change back to its prior state. The transition can involve some of the distress you describe. Nightmares are common. So are changes in emotions. People have described feeling agitated, irritable, anxious, or confused. They can have crying spells. Some have trouble concentrating or they experience memory problems.

Physical symptoms are also regularly reported. Some people feel like they have the flu, or they sweat, feel weak or dizzy, have trouble with balance, or get headaches, nausea, or fatigue. The metallic odor is unusual, but it's part of the same package. Some people experience unusual perceptions, such as the sensation of pin-pricks or electric shocks, distorted vision, or feeling cut off from reality.

The key to avoiding discontinuation symptoms is to taper the drug very, very slowly. This is harder to do with certain antidepressants, the ones that by their nature are cleared out of your body quickly. Of all the drugs in its class, Paxil has the shortest duration of action. So Paxil has a high risk for causing discontinuation syndrome.

In contrast, antidepressants that take their time about leaving the body and have a longer duration of action are easier to taper. And they are less likely to cause discontinuation symptoms.

Now, for suggested solutions to this problem. One thing to try — if you haven't done so already — is to cut down the dosage of paroxetine by the smallest possible amounts, extremely gradually, over many weeks.

Some people, however, get discontinuation symptoms no matter how slowly they taper their medicine. What if you're in that situation?

The trick some psychiatrists recommend is to switch to an antidepressant that is in the same class, but stays in the body much longer than Paxil. In this case, the drug fluoxetine (Prozac) is a good candidate. The paroxetine level in your bloodstream drops by half in less than 24 hours. Fluoxetine takes a week or more to get to that level. In essence, it tapers itself. That makes it much easier to control the dosing.

Some of my patients have had good luck with this approach. Over a month or so, they make a slow transition to fluoxetine. Once they're on a stable dose, they taper it slowly. It takes some patience, but they either avoid the discontinuation discomfort completely or they experience it in a much milder and more manageable form.

One caution: The nightmares and the funny smell are likely to be discontinuation symptoms. The mood change, however, could be a return of depression symptoms, especially if low mood or irritability last longer than a month or two. You should consult with a clinician who can review your situation as it evolves. If symptoms persist, you need ongoing treatment for a mood problem.

Image: © Patrick Lane/Getty Images

About the Reviewer

photo of Howard E. LeWine, MD

Howard E. LeWine, MD, Chief Medical Editor, Harvard Health Publishing; Editorial Advisory Board Member, Harvard Health Publishing

Dr. Howard LeWine is a practicing internist at Brigham and Women’s Hospital in Boston, Chief Medical Editor at Harvard Health Publishing, and editor in chief of Harvard Men’s Health Watch. See Full Bio
View all posts by Howard E. LeWine, MD
Print This Page

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.

No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Free Healthbeat Signup

Get the latest in health news delivered to your inbox!

Sign Up
Harvard Health Publishing Logo

Thanks for visiting. Don't miss your FREE 32-page gift worth $29.95.

PLUS, don’t miss out on your 25% off promo code.

Sign up to get tips for living a healthy lifestyle—You’ll discover powerful, research- backed strategies for health longevity drawn from Harvard Medical School experts—ways to eat for a longer life, build strength and flexibility to stay independent, protect your bones, heart, and brain as you age, and even cultivate the habits linked with “super-agers” who stay sharp and active well into their 80s and 90s—all delivered to your email box FREE.

Harvard Health Publishing Logo

Stay on top of latest health news from Harvard Medical School.

Plus, get a FREE copy of Living Longer, Living Well!.

Harvard Health Publishing Logo

Stay on top of latest health news from Harvard Medical School.

Plus, get a FREE copy of Living Longer, Living Well.